Hypoglycemia: Low Blood Sugar Symptoms & Treatment | Cornerstones4Care®

Low Blood Sugar (Hypoglycemia)

According to the American Diabetes Association, low blood sugar, or hypoglycemia, happens when the amount of sugar in blood drops to 70 mg/dL or lower. It’s important to know the signs. Low blood sugar is something that people living with type 1 diabetes and their care partners need to be prepared to treat. 

A person with type 1 diabetes may experience low blood sugar if they: 

  • Take too much insulin
  • Eat too little food
  • Exercise too much 
  • Delay eating for too long
  • Drink alcohol on an empty stomach

Low blood sugar can happen suddenly and it can occur at any time. In most cases, the symptoms are noticeable. 

Recognize low blood sugar earlier and take action

It’s important to recognize the signs and symptoms of low blood sugar early, so something can be done before it gets worse.

There are many possible symptoms of low blood sugar. These can include the physical and mental symptoms listed below:

Physical symptoms

  • Lack of control over simple movements; feeling clumsy
  • Dizziness or light-headedness
  • Rapid heartbeat
  • Headache
  • Hunger
  • Nausea
  • Seizure (fits) 
  • Shakiness
  • Sleepiness
  • Sweating
  • Tingling around the mouth (in the lips or tongue)
  • Weakness

Emotional symptoms

  • Anxiety
  • Personality change (eg, crying for no reason)
  • Confusion
  • Difficulty paying attention
  • Nervousness
  • Nightmares or crying out during sleep

Sometimes you can’t tell when you are having low blood sugar

Some people can have very low blood sugar but are simply not aware of having any symptoms until their blood sugar has fallen to an unsafe level. People who tend to miss the early symptoms of low blood sugar are often referred to as having “hypoglycemia unawareness.” 

Why does this happen? It’s sometimes hard to know, but it seems that symptoms of low blood sugar may become less clear after repeated episodes. 

If you think that you, or the person with type 1 diabetes you care for, have experienced hypoglycemia unawareness, here are a few tips that may be helpful:

  • Talk to the diabetes care team. Discuss when low blood sugar has happened, so they can help look for patterns and warning signals
  • Check more often. Increase the number of blood sugar checks each day, or check at different times of the day
  • Check before driving. If blood sugar levels are less than 100 mg/dL, eat and test again in 15 minutes. If blood sugar levels are higher than that but falling, eat and test again before driving
  • Let those around you know. Educate people who are around you (or the person you are caring for) most often about hypoglycemia and how they can help 
  • Ask if a glucagon prescription is right for you. If your health care provider decides glucagon emergency medicine is right for you, he or she will give you a prescription. Learn how to use it. Teach others in your life, such as teachers, coworkers, and roommates, when and how to use it
  • Wear a medical ID bracelet. For people with type 1 diabetes, this is a wardrobe “must.” Otherwise, a low blood sugar episode could be mistaken for another condition
  • Become a low blood sugar expert. Find and attend blood sugar awareness training classes that may be offered at hospitals or specialty diabetes clinics

What to do about low blood sugar

Ask the diabetes care team what level of blood sugar is too low. For most people, that’s 70 mg/dL or lower. Blood sugar should be checked right away if there are any symptoms. If it is low, or if it seems like it might be, follow the “Rule of 15.” This means treating low blood sugar by eating or drinking food with 15 grams of carbohydrate; waiting 15 minutes; and testing blood sugar again. If it’s still low, treat with another 15 grams of carbohydrate. 

What does “15 grams of carbohydrate” look like?

  • 2 to 5 glucose tablets
  • 1 serving of glucose gel
  • 4 oz (1/2 cup) of juice or regular (not diet) soda 
  • 8 ounces (1 cup) of milk
  • 2 tablespoons of raisins
  • 3 teaspoons of sugar, honey, or corn syrup
  • 5 to 7 pieces of hard candy (such as Life Savers®)
  • 6 jellybeans
  • 10 gum drops

To help identify and treat low blood sugar, it is a good idea to:

  • Check blood sugar 
    • When even minor symptoms occur (ie, dizziness)
    • When adding or changing to a new medicine, or to a different dose of a current medicine
    • Before driving a car or operating heavy machinery
    • Before and after any physical activity
  • Always carry “pocket carbs,” like glucose tablets or gel, hard candies, or other easily accessible forms of carbohydrates in case they are needed quickly to treat low blood sugar  
  • Call the health care provider if blood sugar drops to less than 70 mg/dL more than once a week, because it may mean that the treatment plan needs to change 

When very low blood sugar (hypoglycemia) is not treated immediately, it can cause loss of consciousness (passing out) or seizures. Some people with type 1 diabetes have more of a risk of severe low blood sugar than others, so it’s a good idea to discuss this possibility with the diabetes care team. If a health care provider decides that you, or the person you care for, is at high risk of passing out from low blood sugar, ask if glucagon emergency medicine would be helpful. If so, request a prescription, fill it promptly, and keep it with you at all times. 

What is glucagon? 

Glucagon

  • Is a hormone that raises blood sugar. It is produced naturally by the alpha cells in the pancreas
  • Is available by prescription in an injectable form that is used to treat severe low blood sugar 
  • Is injected to raise blood sugar if sugar cannot be taken by mouth (for instance, if the person with low blood sugar is not alert enough to eat or drink) 

Glucagon emergency medicine:

  • Is needed when the person with diabetes is not able to use it themselves, so it is necessary to train others in how to give a glucagon shot, such as family members, friends, teammates, coworkers, and teachers—whoever is most likely to be around when an emergency happens 
  • Comes with specific, step-by-step instructions and should be kept in a handy place for immediate emergency access
  • After the injection is given, it is important to seek emergency medical help right away
  • Check glucagon regularly to make sure it hasn’t expired; if it has, replace it 

Learn more about glucagon

If hypoglycemia occurs and it is unclear why, discuss it with the diabetes care team. The diabetes care plan may need to be changed. 

Nighttime low blood sugar (hypoglycemia)

What are the signs of nighttime low blood sugar (hypoglycemia)?

Signs of nighttime low blood sugar (hypoglycemia) include: 

  • Sweating: Waking up with damp clothes/sheets
  • Headache: Waking up with a headache and/or feeling tired, irritable, or confused 
  • Disturbed sleep: Restless sleep, nightmares, or vivid dreams

Someone may also wake up with a higher blood sugar reading because their body is bouncing back from an overnight low. 

Here are some of the things that cause nighttime low blood sugar (hypoglycemia):

  • Too much activity: Having a very busy day, or being active close to bedtime can decrease blood sugar overnight. For some people, even exercising in the afternoon can lead to nighttime low blood sugar
  • A few drinks: Drinking alcohol in the evening can also put you at risk of a lower blood sugar level overnight, especially if done on an empty stomach. This is because the liver is busy clearing the alcohol from the blood, instead of making and releasing sugar. Drinking alcohol, especially in excess, is generally not recommended for people with type 1 diabetes. Please talk to the health care team about how alcohol may affect you or the person with diabetes you care for
  • Too late a dinner or bedtime: Having a late dinner and going to sleep a couple of hours later can cause low blood sugar during the night. Blood sugar may be normal before going to bed. But the insulin taken at dinner is still working to lower blood sugar for several hours, so blood sugar can still drop later during the night. You may want to check your blood sugar during the night to see if your results reflect your food intake, physical activity, and insulin doses from the previous day and evening 

How is nighttime low blood sugar (hypoglycemia) avoided?

  • Don’t over-correct! Taking too much rapid-acting insulin to correct high blood sugar at bedtime or during the night can bring on nighttime low blood sugar. For many people, each unit of rapid-acting insulin can lower blood sugar more at night than during the day
  • Evaluate potential risk: Think about all of the causes of nighttime hypoglycemia. If you feel you or the person you care for is at risk, a snack before bed may help, especially if blood sugar levels are already dropping at this time 
  • Try a pump: Many people who take insulin are able to reduce their risk of nighttime lows by switching to an insulin pump. If you (or your loved one) are having problems with nighttime low blood sugar and are already using a pump, talk to the health care provider about how to adjust the pump’s basal rate to avoid hypoglycemia at night

Is Your Blood Sugar Too High?

It’s normal for blood sugar to go up and down, but if it gets too high, it can be dangerous. Learn more about high blood sugar (hyperglycemia).

Get More Facts About Low Blood Sugar

Download and keep this useful Low Blood Sugar Fact Sheet on hand. 

You can also get the Low Blood Sugar Fact Sheet in Spanish.